The Terwilliger algebra of a distance-regular graph that supports a spin model. (English) Zbl 1064.05152

Summary: Let \(\Gamma\) denote a distance-regular graph with vertex set \(X\), diameter \(D \geq 3\), valency \(k \geq 3\), and assume \(\Gamma\) supports a spin model \(W\). Write \(W = \sum_{i=0}^{D} t_{i}A_{i}\) where \(A_{i}\) is the \(i\)th distance-matrix of \(\Gamma\). To avoid degenerate situations we assume \(\Gamma\) is not a Hamming graph and \(t_{i} \notin \{t_{0}, -t_{0}\}\) for \(1 \leq i \leq D\). In an earlier paper Curtin and Nomura determined the intersection numbers of \(\Gamma\) in terms of \(D\) and two complex parameters \(\eta\) and \(q\). We extend their results as follows. Fix any vertex \(x \in X\) and let \(T = T(x)\) denote the corresponding Terwilliger algebra. Let \(U\) denote an irreducible \(T\)-module with endpoint \(r\) and diameter \(d\). We obtain the intersection numbers \(c_i(U)\), \(b_i(U)\), \(a_i(U)\) as rational expressions involving \(r,d,D,\eta\) and \(q\). We show that the isomorphism class of \(U\) as a \(T\)-module is determined by \(r\) and \(d\). We present a recurrence that gives the multiplicities with which the irreducible \(T\)-modules appear in the standard module. We compute these multiplicites explicitly for the irreducible \(T\)-modules with endpoint at most 3. We prove that the parameter \(q\) is real and we show that if \(\Gamma\) is not bipartite, then \(q > 0\) and \(\eta\) is real.


05E30 Association schemes, strongly regular graphs
Full Text: DOI


[1] Bannai, E.; Bannai, Et., Generalized generalized spin models (four weight spin models), Pacific J. Math., 170, 1-16, (1995) · Zbl 0848.05072
[2] E. Bannai and T. Ito, Algebraic Combinatorics I: Association Schemes, Benjamin/Cummings, London, 1984. · Zbl 0555.05019
[3] Bannai, E.; Jaeger, F.; Sali, A., Classification of small spin models, Kyushu J. Math., 48, 185-200, (1994) · Zbl 0823.05065
[4] A.E. Brouwer, A.M. Cohen, and A. Neumaier, Distance-Regular Graphs, Springer-Verlag, Berlin, 1989.
[5] Caughman, J. S., The Terwilliger algebras of bipartite P- and Q-polynomial schemes, Discrete Math., 196, 65-95, (1999) · Zbl 0924.05067
[6] Curtin, B., 2-homogeneous bipartite distance-regular graphs, Discrete Math., 187, 39-70, (1998) · Zbl 0958.05143
[7] Curtin, B., Distance-regular graphs which support a spin model are thin, Discrete Math., 197/198, 205-216, (1999) · Zbl 0929.05095
[8] Curtin, B.; Nomura, K., Some formulas for spin models on distance-regular graphs, J. Combin. Theory Ser. B, 75, 206-236, (1999) · Zbl 0930.05101
[9] Curtin, B.; Nomura, K., Spin models and strongly hyper-self-dual Bose-Mesner algebras, J. Algebraic Combin., 13, 173-186, (2001) · Zbl 0979.05111
[10] C.W. Curtis and I. Reiner, Representation Theory of Finite Groups and Associative Algebras, Interscience, New York, 1962.
[11] Egawa, Y., Characterization of H(n, q) by the parameters, J. Combin. Theory Ser. A, 31, 108-125, (1981) · Zbl 0472.05056
[12] Jaeger, F., Towards a classification of spin models in terms of association schemes, Adv. Stud. Pure Math., 24, 197-225, (1996) · Zbl 0864.05089
[13] Jaeger, F.; Matsumoto, M.; Nomura, K., Bose-Mesner algebras related to type II matricers and spin models, J. Algebraic Combin., 8, 39-72, (1998) · Zbl 0974.05084
[14] A. Munemasa, Personal communication, 1994.
[15] K. Nomura, “Spin models and almost bipartite 2-homogeneous graphs,” in Progress in Algebraic Combinatorics (Fukuoka, 1993), vol. 24 of Adv. Stud. Pure Math., Math. Soc. Japan, Tokyo (1996) pp. 285-308. · Zbl 0858.05101
[16] Tanabe, K., The irreducible modules of the Terwilliger algebras of Doob schemes, J. Algebraic Combin, 6, 173-195, (1997) · Zbl 0868.05056
[17] Terwilliger, P., The subconstituent algebra of an association scheme, I, J. Algebraic Combin., 1, 363-388, (1992) · Zbl 0785.05089
[18] Yamazaki, N., Bipartite distance-regular graphs with an eigenvalue of multiplicity k, J. Combin. Theory Ser. B, 66, 34-37, (1996) · Zbl 0835.05087
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.